Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2019, 11:35 AM CDT for 5 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 11:35 AM CDT (16:35 UTC)
- Expired
- Jul 20, 2019, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 11:38 AM CDT | TSTM WND DMG | 1 Wsw Hampton, IA | LARGE TREE LIMB DOWN ON FRANKLIN COUNTY FAIRGROUNDS. VIA SOCIAL MEDIA PICTURE. TIME ESTIMATED BY RADAR. |
| Jul 20, 11:38 AM CDT | TSTM WND DMG | Hampton, IA | SOCIAL MEDIA PICTURE OF DOWNED TREE LIMBS ABOUT 2 TO 3 INCHES IN DIAMETER, TENTS RIPPED APART. WIND GUSTS ESTIMATED 50 TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2651 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WUUS53 KDMX 201635
SVRDMX
IAC023-069-075-079-083-201715-
/O.NEW.KDMX.SV.W.0151.190720T1635Z-190720T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1135 AM CDT Sat Jul 20 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Hardin County in central Iowa...
Franklin County in north central Iowa...
Western Grundy County in central Iowa...
Butler County in north central Iowa...
Hamilton County in central Iowa...
* Until 1215 PM CDT.
* At 1131 AM CDT, the leading edge of severe winds associated with
northern Iowa thunderstorms was along a line extending from
Sheffield to 10 miles south of Webster City, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 1115am 60 mph winds were reported at
the Clarion Airport.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Sheffield around 1135 AM CDT.
Jewell Junction around 1145 AM CDT.
Greene around 1150 AM CDT.
Clarksville around 1200 PM CDT.
Eldora around 1210 PM CDT.
Other locations impacted by these severe thunderstorms include
Steamboat Rock, Blairsburg, Radcliffe, Bradford, Iowa Falls Municipal
Airport, Kamrar, Wellsburg, Geneva, Hansell and Union.
This includes Interstate 35 between mile markers 127 and 150, and
between mile markers 155 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing widespread strong winds across northern
Iowa. Wind damage with these storms will occur with little rain or
lightning. Do not wait for the sound of thunder before taking cover.
&&
LAT...LON 4221 9297 4222 9393 4234 9393 4256 9366
4256 9350 4269 9350 4291 9323 4291 9255
4256 9256
TIME...MOT...LOC 1631Z 270DEG 53KT 4289 9320 4232 9389
HAIL...<.75IN
WIND...60MPH
$$
Small1 follow-up statement
525
WWUS53 KDMX 201705
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1205 PM CDT Sat Jul 20 2019
IAC069-201712-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-190720T1715Z/
Franklin IA-
1205 PM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
north central and northeastern Iowa.
LAT...LON 4221 9297 4222 9365 4256 9311 4256 9303
4263 9302 4291 9271 4291 9255 4290 9255
4256 9256
TIME...MOT...LOC 1702Z 270DEG 53KT 4289 9259 4232 9329
$$
IAC023-075-079-083-201715-
/O.CON.KDMX.SV.W.0151.000000T0000Z-190720T1715Z/
Hardin IA-Grundy IA-Butler IA-Hamilton IA-
1205 PM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR HARDIN...WESTERN GRUNDY...BUTLER AND SOUTHEASTERN HAMILTON
COUNTIES...
At 1202 PM CDT, the leading edge of strong, gusty winds associated
with thunderstorm outflow was located along a line extending from
near Nashua to 9 miles west of Eldora, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 1138am tree limbs were downed with
tents damaged in Hampton. Winds estimated at 50 to 60 mph.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Hardin, western Grundy, Butler and southeastern Hamilton Counties,
including the following locations... Pine Lake State Park, Steamboat
Rock, Radcliffe, Stout, Wellsburg, Garden City, Union, New Hartford,
Eldora Municipal Airport and New Providence.
This includes Interstate 35 between mile markers 127 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will without much rain or lightning.
Do not wait for the sound of thunder before taking cover.
Seek shelter immediately inside a sturdy structure and stay away
from windows.
&&
LAT...LON 4221 9297 4222 9365 4256 9311 4256 9303
4263 9302 4291 9271 4291 9255 4290 9255
4256 9256
TIME...MOT...LOC 1702Z 270DEG 53KT 4289 9259 4232 9329
HAIL...<.75IN
WIND...60MPH
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:45 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 20, 5:45 AM CDT, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 545 AM CDT Sat Jul 20 2019 .DISCUSSION.../Today through Friday/ Issued at 353 AM CDT Sat Jul 20 2019 Main focus today will be on precipitation chances, temperatures and the progression of the cold front across Iowa through Sunday. Currently have the surface cold front stretching across southern Minnesota back southwestward into northwest Iowa and is right near the IA/MN border across north central Iowa. A few storms have fired along the boundary through the overnight hours, but have not been able to sustain themselves and have since dissipated completely. The boundary is expected to waffle around southern MN/northern Iowa through the morning into the early afternoon hours. An ongoing MCS is moving through SD currently and is expected to continue push east along the 850mb moisture gradient especially into the morning hours as the moisture transport becomes more oriented into southern MN. Expect the majority of this activity to remain across southern MN, but could scrape the northern counties this morning, therefore have reduced pops across the north. This system will reinforce the cold front with additional activity expected to fire along the front into this afternoon as it begins to push further south again and becomes stalled out across central Iowa this evening. Mean flow will be parallel to the front across central Iowa tonight, with storms expected to backbuild and then likely train across the area. Given the hot and humid conditions, large amounts of instability present however bulk shear values will be limited. However given the large instability, some severe storms are still likely across the area with large hail, damaging winds and possibly even a tornado the main threats. However the threat for heavy rainfall appears to be even larger given the tremendous moisture in place with precipitable water values around 2 inches or higher across the area later today into tonight. Freezing levels will be up around 15-16kft yielding deep warm cloud depths, and efficient rain production. These parameters and the training storms expected, the potential for heavy rainfall also seems likely. Overall given the dryness in many areas the past few weeks to a month and full, mature crops in place the threat of flash flooding will be somewhat dampened so will not issue any flood headlines at the moment. However the threat will still have to be assessed during the dayshift for a possibility. The main worries would be heavy rainfall in a more urban areas and towns. The majority of FFG across the area has 1,3,6 hour rainfall amounts of 2- 3 inches or higher, with some areas in the far south central pushing 5" FFG amounts for 6 hours. Into Sunday, much cooler temperatures are anticipated as the frontal boundary is expected to stall across central/southern Iowa with continued chances for showers and storms. Highs are expected to top out in the 70s to around 80. Some lingering storms still possible as the front moves south Sunday night across far southern Iowa, however a large, high amplitude upper ridge to build into the western/central US early next week. This upper ridge will slowly breakdown and shift east through the week which will allow for cooler northwesterly upper level flow across the state and dry conditions through much of the week. An upper wave will move through the Canadian Rockies toward Thursday and will bring a frontal boundary through the state by the end of next week/weekend which will bring a return to some storm chances toward that time period. Otherwise temperatures to remain cooler than the seasonal averages through mid week and begin to moderate toward the seasonal averages by the end of next week. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 545 AM CDT Sat Jul 20 2019 Still have southerly winds today becoming more northerly to northeasterly by late today and tonight as a cold front drops south through Iowa. Some storms have fired across southern MN and expect them to remain up there north of the Iowa border through the mid morning hours before starting to sink southward into Iowa toward mid-day. Entire boundary to then continue southward with additional development along and ahead of the boundary into the afternoon/evening hours. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Beerends AVIATION...Beerends
Hazardous weather outlook, Jul 20, 4:04 AM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Sat Jul 20 2019 IAZ026>028-035>039-044>050-057>062-070>075-081>086-092>097-210915- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 404 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An Excessive Heat Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return today into tonight. A few severe storms are possible late this afternoon into this evening. Locally heavy rainfall seems likely, especially over southern and central Iowa tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over southern Iowa on Sunday. A few storms could be strong to perhaps severe with locally heavy rain less of a concern than Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>025-033-034-210915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun- 404 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances return today into tonight. A few severe storms are possible late this afternoon into this evening. Locally heavy rainfall seems likely, especially over southern and central Iowa tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over southern Iowa on Sunday. A few storms could be strong to perhaps severe with locally heavy rain less of a concern than Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Ansorge
In the hours before
Local storm report, Jul 20, 11:03 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM TSTM WND DMG 1 NNE FOREST CITY 43.27N 93.64W
07/20/2019 WINNEBAGO IA TRAINED SPOTTER
MULTIPLE SPOTTERS HAVE REPORTED TREE LIMBS,
ABOUT 3 TO 4 INCHES IN DIAMETER HAVE BEEN
DOWNED.
&&
AKLocal storm report, Jul 20, 11:05 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 2 SSE FOREST CITY 43.23N 93.62W
07/20/2019 M60 MPH HANCOCK IA AWOS
&&
AKLocal storm report, Jul 20, 11:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1114 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM TSTM WND DMG ALGONA 43.07N 94.23W
07/20/2019 KOSSUTH IA LAW ENFORCEMENT
SEVERAL LARGER TREE LIMBS DOWN IN ALGONA.
&&
AKLocal storm report, Jul 20, 11:19 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND GST 2 WNW CLARION 42.74N 93.76W
07/20/2019 M58 MPH WRIGHT IA AWOS
&&
AKSpecial weather statement, Jul 20, 11:24 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1124 AM CDT Sat Jul 20 2019
IAZ027-028-035>039-046>048-050-201715-
Hamilton IA-Black Hawk IA-Story IA-Bremer IA-Tama IA-Boone IA-
Grundy IA-Webster IA-Greene IA-Hardin IA-Butler IA-
1124 AM CDT Sat Jul 20 2019
...Strong Winds Pushing through Central Iowa...
At 1120 AM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Clarion to near
Gowrie. Movement was southeast at 45 mph.
These winds were the leading edge of outflow from thunderstorms
across northern Iowa and may produce wind gusts to 55 mph. Little if
any precipitation may accompany these winds.
Strong thunderstorms will be near...
Ogden around 1145 AM CDT.
Boone and Iowa Falls around 1150 AM CDT.
Boone Speedway around 1155 AM CDT.
Ackley around 1200 PM CDT.
Iowa State Center around 1210 PM CDT.
Huxley around 1215 PM CDT.
Other locations impacted by these storms include Steamboat Rock,
Blairsburg, Woodman Hollow State Park, Radcliffe, Morrison,
Plainfield, Kamrar, Wellsburg, Maxwell and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or
inside a vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
north central and northeastern Iowa.
LAT...LON 4217 9277 4221 9277 4221 9323 4191 9323
4186 9331 4186 9346 4218 9445 4256 9392
4256 9303 4291 9303 4291 9253 4231 9253
TIME...MOT...LOC 1620Z 298DEG 38KT 4272 9360 4220 9430
SmallLocal storm report, Jul 20, 11:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 3 NE CLEAR LAKE 43.16N 93.33W
07/20/2019 M61 MPH CERRO GORDO IA PUBLIC
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:42 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 48 min |
| Jul 20, 10:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 20, 10:37 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 53 min |
| Jul 20, 10:53 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Winnebago, Worth and 1 more | 52 min |
| Jul 20, 11:04 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 41 min |
| Jul 20, 11:24 AM CDT | Special Weather Statement | DMX | Boone, Butler, Grundy, Hamilton, Hardin, Story | 51 min |
| Jul 20, 12:18 PM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Story, Tama | 57 min |
| Jul 20, 12:43 PM CDT | Special Weather Statement | DMX | Kossuth, Palo Alto | 62 min |
| Jul 20, 3:56 PM CDT | Special Weather Statement | DMX | Greene | 49 min |
| Jul 20, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 46 min |
| Jul 20, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 47 min |
| Jul 20, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story, Warren | 46 min |
| Jul 20, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 46 min |
| Jul 20, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 2 more | 47 min |
| Jul 20, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 63 min |
| Jul 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 49 min |
| Jul 20, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.